Heavy Snow, Jackson
- When
- February 7, 3:00 AM EST to 9:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Following abundant rainfall across southeast Kentucky on February 6th, colder air filtered into eastern Kentucky from February 6th into the 7th. Simultaneously, another wave of precipitation moved through the region, bringing a transition to snow for much of eastern Kentucky.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Following abundant rainfall across southeast Kentucky on February 6th, colder air filtered into eastern Kentucky from February 6th into the 7th. Simultaneously, another wave of precipitation moved through the region, bringing a transition to snow for much of eastern Kentucky. The heaviest amounts of near 4 inches were found just south of Mountain Parkway and the Bluegrass region.
Cressy in Estill County picked up 4.3 inches while Clover Bottom and locations near McKee in Jackson County observed right near 4 inches of snow. Outside of this, amounts were generally below 4 inches with locales in Montgomery and Rockcastle Counties seeing near 3.5 inches.
Lower amounts were found elsewhere, causing sporadic traffic issues. The two most notable accidents occurred in Somerset and Martin where one individual in each location lost their lives due to slick road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 7, 1:20 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 120 AM EST Fri Feb 7 2020 .UPDATE... Issued at 100 AM EST FRI FEB 7 2020 Just a quick update to fine tune the already well on track temperature drop across the area. This did not impact the transition to snow much over the next few hours. This minor update has been sent to the NDFD and web servers. UPDATE Issued at 1105 PM EST THU FEB 6 2020 Grids were updated for observations with no other changes at this tine. The arrival of the shortwave from the southwest and the anticipated associated increase in precipitation coverage and intensity will continue to be monitored. UPDATE Issued at 905 PM EST THU FEB 6 2020 The last few HRRR runs and RAP runs continue to predict a band of heavier QPF between 6Z and 12Z a few miles either side of a line from near the I 75 corridor northeast to near Hazard and Jackson and then into Martin and Johnson Counties. With this agreement and a slightly quicker changeover it appears that snowfall could reach the 2 to 3 inch range, especially on the ridgetops from near Williamsburg and London northeast to near Jackson, West Liberty, and Paintsville. QPF, snowfall, T, and min T were updated accordingly for the overnight hours. This scenario will continue to be monitored for any needed further adjustments. UPDATE Issued at 730 PM EST THU FEB 6 2020 Drizzle or light rain is occurring across the region at this time as a shortwave trough approaches from the southwest. Precipitation should increase in coverage and probably intensity as well as midnight approaches. Temperatures aloft will also begin to cool and additional cooling is expected overnight which should lead to rain changing to snow. Warm and wet ground will limit any accumulations at least initially with elevated and grassy surfaces and ridgetops being most favored for accumulations. Some minor adjustments were made at this point based on hourly observations to temperatures and dewpoints. Trends for the wintry weather threat and HRRR trends for later tonight will continue to be monitored for any adjustments to qpf and snowfall. High water and some flooding will continue overnight on portions of the KY, Cumberland, and Big Sandy basins. && .SHORT TERM...(This evening through Friday night) Issued at 451 PM EST THU FEB 6 2020 An area of low pressure is progressing east this afternoon based on the afternoon surface analysis. An upper level trough axis is set up across the ARKLATEX region. We remain more or less in a dry slot ahead of the previously mentioned upper level trough axis. This feature will eject northeastward tonight and become negatively tilted. This along with frontogenetical forcing at around 700mb will lead to a swath of precipitation across eastern Kentucky. This moisture will arrive as west and northwest winds advect cold air into the region through the night. This will allow this to change from rain to snow through the night as this colder air arrives. There are some caveats to this...first one is it has been relatively warm heading into the event that would lessen any initial accumulations, and the second is where the higher precipitation amounts setup is in question. This is mainly agreement among the models on where the deformation zone sets up. However, despite the caveats we issued a Winter Weather Advisory for all of eastern Kentucky given this will be falling during commute time and could at least affect elevated road surfaces. This west to northwest flow on Friday will give portions of the Ohio Valley some weak connection to lake Michigan into the day tomorrow especially in the far southeast. This will keep chances of rain and snow and eventually flurries as we move through the day. Eventually moisture will dry up some as weak nosing of high pressure progresses north. The next wave will arrive after this period so keep it mostly dry on Friday night. .LONG TERM...(Saturday through Thursday) Issued at 505 PM EST THU FEB 6 2020 The long-term period starts 12Z Saturday with a broad low- amplitude 500 mb trough across much of the CONUS with its mean axis near the Mississippi River Valley. Meanwhile, a persistent subtropical ridge will be parked across eastern Pacific. Closer to the CWA, a robust shortwave trough and vort max, embedded in the fast cyclonic flow rounding the base of the trough, will be crossing the Lower Ohio Valley. The trough axis and attendant vort max pass across eastern Kentucky during the day Saturday, then dampen and exit to the east Saturday night. At the same time, a positively tilted trough will dig across the Pacific Northwest, resulting in a fast, zonal flow across much of the US for Sunday. Multiple shortwaves will continue to carve out the deep upper-level trough across the Western CONUS Monday through Thursday, while a compensating subtropical ridge builds northward from the Caribbean into Western Atlantic. At the surface, Saturday’s shortwave trough will be accompanied by a weak surface low traversing the Ohio Valley. This will bring renewed chances of light precipitation, starting off as snow during the morning hours, changing to mainly rain in the valleys by afternoon; but, likely remaining more of a mix over the higher elevations. Some models are hinting at some weak instability late afternoon and early evening with a pseudo-cold frontal passage, which could result in briefly heavier precipitation rates. At this time, confidence in this materializing is low, so little to no accumulation is expected. This weak system quickly exits Saturday evening as the zonal flow takes over aloft. Surface high pressure builds across the Southern Appalachians Sunday morning, bringing dry conditions and sunshine, which should boost afternoon temperatures into the upper 40s to mid 50s. While we enjoy a brief respite from the gray skies, a weak clipper low will race from the High Plains of Montana early Sunday to the St. Lawrence Valley by 12Z Monday. The next chance of precipitation arrives Monday as this system drags a trailing cold front across eastern Kentucky. The front becomes nearly stationary to our south and east Monday night through Tuesday night while multiple disturbances ride along the front. Models diverge as to where the front stalls, which will have significant bearing on the sensible weather in Eastern Kentucky during this time frame. At this point, the GFS keeps the front farther to the south keeping our area colder, with most precipitation, aside from a little snow early Wednesday, falling to our southeast. Meanwhile, the Euro brings periods of heavier rainfall into eastern Kentucky ending as a little snow Wednesday morning. The Euro, then brings in surface high pressure for Wednesday with modest height rises while the GFS keeps the area under a more cyclonic pattern. Ahead of the cold front on Monday, temperatures will warm well into the 50s. Thereafter, temperatures will strongly depend on the location of the front. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) ISSUED AT 120 AM EST FRI FEB 7 2020 IFR and some spotty MVFR conditions will all become LIFR over the next couple of hours as the rain transitions to snow from west to east across the area. This snow will then increase in coverage with the heaviest falling from 08 to 12Z. This snow will result in some lower vis, at times, as well - especially for KJKL and KSJS. Improvements into the MVFR range for both VIS and CIGs are generally expected from 12 to 18Z as the sfc low pulls further away from the area. The winds will remain northwest to west with a pick up in speed toward dawn and continuing through the daylight hours of Friday at near 10 kts with some gusts up to 20 kts expected. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 PM EST this afternoon for KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...DJ LONG TERM...GEERTSON AVIATION...JP/GREIF
Hazardous Weather Outlook National Weather Service Jackson KY 433 PM EST Thu Feb 6 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-080045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 433 PM EST Thu Feb 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Many rivers and streams will continue to run high through tonight. Rain will change to snow tonight, with total snowfall accumulation into Friday of a half an inch to two inches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow will continue into early Friday and could affect the morning commute. Some rivers especially in the Cumberland and Kentucky Basins will run high through weekend. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report any instances of flooding from today and any snowfall accumulations tonight into early Friday. DJ
The national radar mosaic for the moment the first event began.
14 winter weather, 2 heavy snow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Pulaski | 2020-02-07 | 34 | Female | Vehicle/Towed Trailer | Indirect |
| Winter Weather, Floyd | 2020-02-07 | 80 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867866, 867867, 867869, 867872, 867877, 867871, 867868, 867876, 867880, 867874, 867873, 867878, 867870, 867879, 867881, 867875.